ADHD Medications

15 Feb

Just saw this article in USA Today and might as well pass a thought or two on it.  Basically the article discusses how the FDA has decided to put a warning to ADHD medications, including Ritalin. Ritalin is probably the most coomonly prescribed drug for ADHD symptoms, although Concerta and Adderall are also popular.  All of these drugs are stimulant medications in the same class as other  amphetamines.  The FDA decided to do this after finding that 25 people dies form 1999 to 2003 while taking these drugs. That’s  25 out of at least 4 million who are presently taking these drugs.  The FDA panel vote was close, narrowly deciding to issue the warning by a vote of 8-7.

 

So should parents be overly concerned?  Should they take their children off of these medications?  Should parents of children with ADHD avoid them?  This is a question Jane and I have labored over with our oldest son, who is 7.  He has been diagnosed with PDD-NOS, which is on the autistic spectrum.  Problems attending and hyperactivity are not uncommon with this population.  So the question for us is: when do we decided to try putting him on drugs?  His doctor has already said she’s willing to go for it when we are.  A psychiatrist, who did an evaluation on him last year thought he might have OCD and prescribed something for that.  That prescription went unfilled.

 

Giving a stimulant to a child with ADHD might seem like a recipe for disaster, making one envision the Tasmanian devil whirling around all twister-like and bouncing off of the walls and ceiling. But they often do work.  The reason why an individual might be ADHD relates to how the brain seeks input from the environment.  Some individuals like a lot more sensory input than others, because a brain in high arousal is happier.  ADHD individuals tend to be thrill seekers, impulsive, busy bodies, and seemingly always looking for trouble.  They are pathologically impulsive and often show poor judgment.  ADHD, as a condition, is not without its own risks.  The risks of people dying from ADHD drugs must be weighed against the risks of ADHD itself.  The reason why stimulants work, is because they stimulate the brain internally.  If the brain is in a high state of arousal, the individual does not have to seek environmental sources of the sensory input and stimulation.  In this way, the person is able to think more clearly and attend better.

 

It is difficult to name any single factor that affects learning and instruction more than attention.  A teacher can create the best lesson and deliver it flawlessly, but if the person is not attending to it, it is all for nothing.  Having highly qualified teachers, new buildings and great resources mean nothing if the student is not attending to the lesson and to the task.  And so, with our own son, we are paying close attention to his attention to tasks. 

 

A bigger problem with ADHD drugs than the possibility of death (since the possibility is relatively remote) is the over reliance on them.  I’m not just talking about how they are over prescribed, but once they are given, everyone considers the problem solved.  YAY DRUGS!  But this is not at all a responsible use of such medications.  Once the child is attending to instruction, it is crucial to begin teaching the student how to interact with the environment and how to control impulses.  A mixture of behavioral and cognitive interventions may be used to help and control outbursts.  Once the behavioral repertoire is expanded and is more functional, the dosage can be decreased and eventually discontinued.  That should be the goal of using most psychoactive pharmaceuticals.  However, this is not how they are treated most of the time.  They are often used as a shortcut or a replacement for teaching behavioral skills to a child.  Drugging them is a lot easier than exercising diligence in making sure the child learns how to behave properly.

 

With my own son, diligence has been the biggest factor behind dealing with his behavior.  Most “regular” or “normal” individuals can tolerate a certain amount of downtime or even neglect as far as supervising and teaching them.  However, individuals with symptoms of ADHD require a lot more work, effort, creativity and patience on a regular basis.  It’s no wonder that teachers and parents look for some magic pill to save on their own personal physical and psychological wear and tear.  It has not been easy working with Thomas.  Even someone as steeped in behaviorism and behavioral training as his father frequently gets worn down! 

 

I’ve been holding off for a couple of things before trying the medication option.  First of all, I would rather the school keep some good data on what he is doing and how things are going.  Since he does share a dedicated para with a couple other students, she could keep some decent data.  The purpose is to establish a baseline and then we have something to shoot for.  I’m not going to be convinced that anything is helping him if it isn’t documented correctly.  If we go the medication route, I’d like it to be “blind” to the teachers.  We might have to make up something, so that they might look for side effects, but I’d like a fairly objective evaluation as to the effect that it has on his behavior and performance at school.

 

I’ve also been waiting for him to simply get older and bigger.  I’m not in favor of medications given at a very young age because the long-term effects are not always known.  In fact, the Phenobarbital that he was given at 8 months of age for seizures is a likely culprit of many or all of the issues we are seeing today.  I’m not dead set against using medications, as long as they are truly needed and that the risks of what they are treating are greater than those of the medication’s side effects.  They must also be used in tandem with systematic and direct instruction, with the understanding that he will eventually be able to function without them.

 

Dick

 

Advertisements

7 Responses to “ADHD Medications”

  1. margo May 10, 2006 at 1:35 pm #

    i have a 12 year old son that has adhd -ebd and we are haveing a difficault time with himhe is on conserta he wont sleep he act out at home and school what can i do

  2. Dick Dalton May 11, 2006 at 6:58 am #

    Just a couple of quick points:

    – Sleeping problems is a side-effect of Concerta, which we have encountered with our own son. But we have seen him gradually adjust to it as time goes on. Look for an update on that issue here, soon.

    – I don’t know how long he has been taking it, but as students enter adolescence, they need to have their dosage adjusted more frequently

    What you do utside of that depends on too many factors that I don’t know about. Maybe there is a reader who knows of someone more prone to fielding EBD questions who could help more.

    dick

  3. Sharon Hilmer July 16, 2006 at 3:05 pm #

    I have a grandson who is 12 years old also with ADHD and they have him on 25 mg of Zoloft once a day, along with 36mg concerta 2 each morning and 60mgs of Strattera once a day.
    I would like to ask if this a common thing to mix all these drugs at such a young age? I worry about the long term consequences from all these drugs.
    Can anyone talk to me about this?
    Sincerely,
    Sharon

  4. Gene October 1, 2006 at 10:56 am #

    I have a 5 year old daughter who is a little hyper. I don’t believe she had ADD or ADHD at all. My wife took her to the doctors and had her put on Conserta.This I don’t understand. Isn’t she too young? I just think she is being a typical 5 year old.We don’t have the problems that I hear about.When she is on this medicine, she is so out of it. Something isn’t right.

  5. Dick October 1, 2006 at 5:13 pm #

    Personally, I think 5 is too young. We held off on Thomas until he was over 70 pounds and then we did sort of a blind study with the teachers. Once on it, they did not note any difference in his behaviors while we saw the rebounds in the evenings!

    In school, they will have more problems compared to what you see at home, which is usually a less demanding setting. If you did something like church where being still was more of an expectation, that would give you a better baseline compared to other children her age in the congregation.

    dick

  6. missy November 20, 2006 at 4:17 pm #

    good reading material

  7. shedava abram April 15, 2008 at 3:30 pm #

    please help my 8 yr old son is a disaster waiting to happen, they gave him ritalin at first bcuz they thought he may have adhd and now they say ebd so he is taking aderrall and clonedine and nothin is helping, i have to leave work constantly and im always getting calls from his school due to his behavior, he has talked to a strink and everything i can think of. im tired and stressed. PLEASE HELP

Comments are closed.

%d bloggers like this: